Iowa, 2018

Flood in Iowa, April 22 to 25, 2018

April 22 to 25, 2018 · NWS FSD · 1 event in 1 county or zone

Much of the Rock River basin received from one to two inches of liquid equivalent in the week leading up to the minor flooding, including snow melt moisture from the historic blizzard on April 14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Much of the Rock River basin received from one to two inches of liquid equivalent in the week leading up to the minor flooding, including snow melt moisture from the historic blizzard on April 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 22, 5:22 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 22, 5:22 AM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
622 AM CDT Sun Apr 22 2018

.SHORT TERM...(Today and Tonight)
Issued at 336 AM CDT Sun Apr 22 2018

The large cut-off low pressure system to the south which has been
the primary driver of conditions the over the past couple days will
slowly migrate east through the day. Light winds are still in the
forecast, as the area remains under broad ridging; however, the
cloud cover that was ubiquitous yesterday will continue breaking
up, as the weak lift and moisture associated with the low continues
to move away. Temperatures will reach into the upper 50s to low 60s,
which is just below normal for this time of year.

.LONG TERM...(Monday through Saturday)
Issued at 336 AM CDT Sun Apr 22 2018

Monday looks to be the warmest day of the next week, with plenty of
sun, light southeast winds, and temperatures at to 5 degrees above
normal, which would be pushing 70 degrees along the Missouri River
Valley from Chamberlain through Sioux City.

The enhanced ridging which brought Monday's pleasant conditions
will be short-lived, as a shortwave trough moves into the area
Tuesday. This wave moves through overnight and will bring a cold
front through by the afternoon. Winds will shift out of the north
at around 20 mph. Recent model runs continue to show variability
with how much precipitation can be expected with this front, but
the trend of moving the system south and west of the tri-state
area seems to still be favored. A tenth to perhaps a few tenths of
rain will be possible. In the wake of the front, temperatures
will cool to 5 degrees below normals.

The second of half of the week features a repeating pattern with
Wednesday bringing a warmup as a shortwave ridge builds, then more
light rain with breezy north winds on Thursday as a weak cold front
again pushes across the region. Gusts could be as high as 30 to 35
mph with this more robust system. Friday into next weekend again
look to feature light winds and a slow warmup as another ridge
builds. Overall, it will be a quiet spring weather pattern through
next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 620 AM CDT Sun Apr 22 2018

Mostly clear skies are expected, but high clouds will linger
throughout much of the day. Winds will be light, gusting up to 15
kt during the afternoon hours. Winds quickly diminish after
sunset.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
Hazardous weather outlook, Apr 22, 2:48 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
348 AM CDT Sun Apr 22 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-230900-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
348 AM CDT Sun Apr 22 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lyon

When
April 22, 10:00 AM CST to April 25, 12:00 PM CST
Where
Lyon County, 4.92 mi NW of Rock Rapids Muni Arp to 3.99 mi SSW of Rock Rapids
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.500, -96.250

Snow melt and runoff from periods of heavier rainfall briefly produced minor flooding with impact to lowland agricultural areas. River levels reached 0.9 feet above flood stage on the Rock River at Rock Rapids (gage site RAPI4) on April 23.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772117.